FREE Case Review (866) 588-0600

Symptoms of Acetaminophen Overdose

Each year around the country, acetaminophen overdoses are among the most common poisonings reported to the Centers for Disease Control & Prevention (CDC). Many people mistakenly think that acetaminophen is safe because it is contained in so many widely-used products, but the fact of the matter is that it can cause severe liver damage that can actually lead to death if it is not treated in a timely manner. Telltale symptoms of an acetaminophen overdose may include abdominal pain, loss of appetite, convulsions, diarrhea, jaundice, and coma.

Acetaminophen Liver Damage Update 1/14/14: The FDA issued a press release today warning against the use of prescription drug combinations that contain more than 325 milligrams of acetaminophen per dose. The administration believes that limiting the amount of acetaminophen will reduce the risk of severe liver injury from accidental overdose, which can cause liver failure, the need for a liver transplant, or death. Click here to learn more.

Free Acetaminophen Overdose Lawsuit Evaluation: If you or a loved one has suffered symptoms of an acetaminophen overdose, you should contact our law firm immediately. You may be entitled to compensation by filing a suit against the manufacturer of the acetaminophen drug you took and we can help.

Overview of Acetaminophen Overdose

In most patients, acetaminophen overdoses occur for one of two reasons. If it is an accidental overdose, it is most likely the result of taking more than one acetaminophen-containing drug at the same time. When used in combination with prescription medications or while drinking alcohol, the likelihood of an overdose on acetaminophen is greatly increased. If an individual consumes 3 or more alcoholic beverages daily, doctors recommend they avoid acetaminophen-based medications in favor of ibuprofen or aspirin. Despite conventional wisdom, the vast majority of acetaminophen overdoses do not occur as the result of taking large doses at one time (as in attempted suicides), but instead when a person regularly takes slightly more of the ingredient than recommended over long periods of time.

Phases of an Acetaminophen Overdose

Acetaminophen overdoses typically occur in four phases:

  • Phase I (24-48 hours after consumption of acetaminophen) – During this initial phase, most patients will likely experience varying degrees of nausea, vomiting, sweating, loss of appetite, diarrhea, and irritability. If the individual seeks medical attention at this point, they may be given charcoal, which is intended to bind with the acetaminophen in the stomach. The patient’s stomach may then be pumped to expel the acetaminophen from his or her system. The patient may also be given N-acetylcysteine (NAC), which is a common antidote for acetaminophen overdoses.
  • Phase II – Commonly referred to as the ‘Latent Phase,’ this is when the patient begins to feel slightly better, as many of the above-listed symptoms begin to subside. Although the patient may feel like they are recovering, it is during the Latent Phase that liver damage begins to occur.
  • Phase III (two to three days after acetaminophen is consumed) – The initial symptoms of liver damage begin to manifest as upper abdominal pain and tenderness or swelling in the liver area. At this point, liver failure is likely to occur soon. Characteristic symptoms of liver failure include jaundice (yellowing of the skin and eyes), cola-colored urine, confusion / irritability, low blood sugar, bleeding, nausea and / or vomiting. During this phase, elevated AST and ALT levels are likely to show up on blood tests. Many individuals in Phase III will need a complete liver transplant to live. For some patients, once the liver has been damaged, kidney failure and heart problems may ensue. Death may also occur due to brain swelling, infection, or organ failure.
  • Phase IV (7-14 days after acetaminophen consumption) – At this point, patients either recover or die from liver failure. Full recovery may take up to three months or even longer.

Acetaminophen Overdose Symptoms

Acetaminophen overdose symptoms typically include:

  • Nausea
  • Vomiting
  • Loss of appetite
  • Sweating
  • Extreme tiredness
  • Unusual bleeding or bruising
  • Pain in the upper right part of the stomach
  • Yellowing of the skin or eyes
  • Flu-like symptoms

Other, more moderate symptoms of an acetaminophen overdose may include:

  • Rash
  • Hives
  • Itching
  • Swelling of the face, throat, tongue, lips, eyes, hands, feet, ankles, or lower legs
  • Hoarseness
  • Difficulty breathing or swallowing

Do I Have an Acetaminophen Overdose Lawsuit?

The Product Liability & Defective Drug Litigation Group at our law firm is an experienced team of trial lawyers that focus on the representation of plaintiffs in acetaminophen overdose lawsuits. We are handling individual litigation nationwide and currently accepting new acetaminophen overdose cases in all 50 states.

Free Acetaminophen Overdose Lawsuit Evaluation: If you or a loved one has suffered symptoms of an acetaminophen overdose, you should contact our law firm immediately. You may be entitled to compensation by filing an acetaminophen overdose suit and we can help.

Free Confidential Case Evaluation

Verified 100% Secure SiteTo contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (866) 588-0600.
*
*
*

Awards & recognition